Washington, 2012

Dust Storm in Washington, March 11, 2012

March 11, 2012 · NWS PDT · 1 event in 1 county or zone

S. Highway 97 led to a 20-car pileup, two minor injuries and the closure of a section of the road Sunday afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A major dust storm south of Toppenish on U.S. Highway 97 led to a 20-car pileup, two minor injuries and the closure of a section of the road Sunday afternoon. Nearby weather stations showed winds gusting to between 35 and 45 mph. Visibility was reported limited to 2 feet in areas. At the scene, there were seven ambulances and about 20 firefighters from four different Fire District 5 stations. State Patrol and Yakama Nation police were on hand, as well, helping reroute drivers along State Routes 22 and 221 and local roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 11, 9:50 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 11, 9:50 AM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1050 AM PDT SUN MAR 11 2012

.SHORT TERM...TODAY AND TONIGHT...UPPER LEVEL RIDGE HAS NOW SHIFTED
TO THE EAST ALLOWING THE BEGINNING OF WHAT WILL BE A COOL MOST
PATTERN FOR THE UP COMING WEEK. CURRENTLY THE LEADING SURGE OF
MOISTURE ASSOCIATED WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE OFF
THE COAST IS WORKING ITS WAY THROUGH THE REGION. THIS IS BRINGING
SOME RAIN AND MOUNTAIN SNOW TO THE REGION ALONG WITH SOME BREEZY
CONDITIONS. COOLER AIR IS ALSO FILTERING INTO THE REGION RESULTING
IN MUCH COLDER HIGH TEMPERATURES TODAY. THIS SYSTEM WILL BE EXITING
THE REGION LATE TODAY AND OVERNIGHT PROVIDING A SLIGHT BREAK FROM
THE PRECIPITATION. ANOTHER SYSTEM WILL ARRIVE ON MONDAY. THIS SYSTEM
WILL BRING SOME SIGNIFICANT WINDS TO THE OREGON PORTION OF THE
FORECAST AREA ALONG WITH ANOTHER ROUND OF PRECIPITATION. WILL LOOK
AT THE MONDAY WINDS AND DECIDE WHETHER THERE IS A NEED FOR SOME
HIGHLIGHTS BY THE AFTERNOON ZONE ISSUANCES.

&&

.AVIATION...18Z. VISIBLE SATELLITE SHOWS THE BACK EDGE OF A COLD
FRONT ALONG THE BLUE MTN FOOTHILLS WITH CLEARING TO THE WEST AS FAR
AS THE CASCADE RANGE.  ALTHOUGH CONDITIONS WILL PREDOMINANTLY BE VFR
THROUGH EARLY MONDAY MORNING...THERE COULD BE BRIEF PERIODS OF MVFR
AT KALW, KPDT, KRDM, AND KBDN WITH SHOWERS THIS AFTERNOON. SCT-BKN
MID AND HIGH LEVEL CLOUDS ARE FORECAST FOR LATE THIS AFTERNOON AND
OVERNIGHT.  AFTER 12Z/12TH CIGS WILL LOWER TO 3500-6000 FEET AGL FOR
MOST OF THE TAF SITES...ALTHOUGH KYKM AND KDLS MAY SEE MVFR OR LESS
FROM 12Z-18Z.  -SN IS ALSO POSSIBLE AT KYKM MONDAY MORNING.  WINDS
WILL MAINLY RANGE AROUND 10-20 KNOTS THROUGH THIS EVENING WITH GUSTS
UP TO 30 KNOTS THEN WILL DECREASE OVERNIGHT.  WISTER

&&

.PREV DISCUSSION... /ISSUED 500 AM PST SUN MAR 11 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...AN ACTIVE WEATHER PATTERN
IS BEGINNING TO SHAPE UP FOR THE FORECAST AREA. A STRONG PACIFIC
STORM WILL MOVE ACROSS THE REGION TODAY. A VERY TIGHT SURFACE LOW
WILL MOVE TOWARD THE COAST BY THIS AFTERNOON AND THEN SWING
NORTHWARD OFF THE COAST INTO INTO WESTERN BRITISH COLUMBIA. EVEN
WITH THIS DISTANCE OF THIS LOW FROM THE FORECAST AREA IT WILL STILL
WILL CAUSE TIGHT SURFACE PRESSURE GRADIENTS. HAVE BUMPED UP WINDS
QUITE A BIT FOR TODAY AS A RESULT. THE MAV GUIDANCE (GFS MODEL) IS
GIVING KPDT A 36 KT WIND...HOWEVER THE MET GUIDANCE (NAM MODEL) IS
ONLY GIVING KPDT A MAXIMUM OF ONLY 14 KTS. THE MAV GUIDANCE HAS BEEN
THE BETTER PERFORMER DURING THE RECENT COUPLE OF WEEKS SO WILL LEAN
ON THE STRONGER SIDE. FOR MONDAY THE WINDS LOOK TO BE EVEN STRONGER
THAN TODAY AS ANOTHER STRONG PACIFIC STORM MOVES INTO THE REGION.
THIS TIME THE FOCUS WILL BE TOWARD SOUTHERN AND SOUTHWEST PORTIONS
OF THE FORECAST AREA WITH WINDS ACCELERATING DOWN OFF THE BLUE
MOUNTAINS AND THE HIGH PLATEAU OF CENTRAL OREGON. IT IS TOO SOON TO
ISSUE ANY WIND ADVISORIES FOR MONDAY THOUGH...HOWEVER WILL HIGHLIGHT
THEM IN THE HAZARDOUS WEATHER OUTLOOK (HWO). THERE WILL ALSO BE
SIGNIFICANT AMOUNTS OF QPF DURING THE SHORT TERM PERIOD. SNOW LEVELS
LOOKS TO BE TOO HIGH TODAY TO WARRANT ANY SNOW ADVISORY AMOUNTS BUT
IT WILL BE A CLOSE CALL AND MAY NEED TO ISSUE AT LEAST WINTER
WEATHER ADVISORIES BEFORE THE NIGHT IS OVER FOR SOME AREA(S). WILL
HOLD OFF FOR NOW UNTIL THE 06Z RUNS FINISH COMING IN.  88

LONG TERM...TUESDAY THROUGH SATURDAY. A FAIRLY DEEP UPPER LEVEL
TROUGH WILL EXTEND FROM THE GULF OF ALASKA INTO THE PACIFIC
NORTHWEST NEXT WEEK. THIS WILL RESULT IN AN ACTIVE WEATHER PATTERN
FOR THE FORECAST AREA. PERIODS OF RAIN AND MOUNTAIN SNOW WILL BE THE
RESULT ALONG WITH WINDY AND COOLER CONDITIONS. THE MODELS ARE IN
GOOD AGREEMENT WITH THE OVERALL PATTERN WHICH FEATURES STRONG UPPER
TROUGHS AND SURFACE FRONTS MOVING THROUGH THE REGION EVERY 24-48
HOURS ACCOMPANIED BY OFFSHORE SURFACE LOWS GENERATING GUSTY WINDS. 94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  32  55  37 /  80  10  50  50
ALW  51  35  53  38 /  90  10  50  50
PSC  55  32  53  36 /  60  10  40  40
YKM  51  28  44  29 /  40  10  60  40
HRI  54  32  55  35 /  60  10  50  40
ELN  48  29  42  28 /  60  10  70  50
RDM  43  27  52  29 /  60  10  40  50
LGD  48  29  46  38 /  80  30  50  50
GCD  44  30  49  36 /  70  20  50  50
DLS  51  33  48  33 /  70  10  70  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
MONDAY : YELLOW
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/85
Hazardous weather outlook, Mar 11, 4:20 AM PST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PDT SUN MAR 11 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
121215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
520 AM PDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE REGION TODAY BRINGING
VALLEY RAIN AND HIGHER MOUNTAIN SNOW SHOWERS. SNOW ACCUMULATIONS ARE
EXPECTED TO BE BELOW ADVISORY AMOUNTS. BREEZY TO WINDY CONDITIONS
WILL DEVELOP AS SURFACE PRESSURE GRADIENTS INCREASE AS A DEEP
SURFACE LOW PRESSURE SYSTEM MOVES FROM SOUTH TO NORTH ALONG THE WEST
COAST AND INTO BRITISH COLUMBIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WIND MONDAY
     YAKIMA VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS
     OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A STRONGER PACIFIC STORM WILL MOVE INTO THE REGION ON MONDAY
BRINGING MORE RAIN AND MOUNTAIN SNOW ALONG WITH VERY WINDY
CONDITIONS. THE WINDS WILL BE CAUSED BY ANOTHER DEEP SURFACE LOW
PRESSURE SYSTEM COMBINED WITH A VERY STRONG UPPER LEVEL JET STREAM
AND SINKING AIR PULLING THE HIGH WINDS ALOFT DOWN TO THE SURFACE.
THERE IS A GOOD POTENTIAL THAT WIND ADVISORIES WILL BE NEEDED FOR
MONDAY AFTERNOON AND EVENING. THE REST OF THE WEEK LOOKS TO REMAIN
COOLER...WET AND UNSETTLED AS ONE PACIFIC STORM AFTER ANOTHER MOVES
ACROSS THE REGION THROUGH NEXT SATURDAY WITH ONLY SHORT BREAKS
BETWEEN EACH SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Yakima Valley

When
March 11, 11:45 AM PST to 5:00 PM PST
Where
Yakima Valley forecast zone
Injuries
0 direct, 2 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360324.